Severe thrombocytopenia induced by iodinated contrast after coronary angiography: The use of gadolinium contrast and intravascular ultrasound as an alternative to guide percutaneous coronary intervention

José María Cubero-Gómez, Francisco José Guerrero Márquez, Luis S. Díaz de la Llera, Mónica Fernández-Quero, Agustín Guisado-Rasco, Manuel Villa-Gil-Ortega

Revista Portuguesa de Cardiologia · 2016 · 12 citations · 5 references

DOIFull text

Open access

Concepts

Abstract

Acute contrast-induced thrombocytopenia is a rare event with the use of modern low osmolarity iodinated contrast media. The pathophysiological mechanism that causes platelet counts to drop has not been identified, but an immunological mechanism is suspected due to cytotoxicity after previous exposure to contrast. We report the case of a 47-year-old male patient with acute severe thrombocytopenia due to iodinated contrast media exposure. His platelet count after the procedure with the highest amount of contrast was zero, which is the lowest reported platelet count to date. Percutaneous coronary revascularization under both intravascular ultrasound and gadolinium contrast guidance was performed without complications. The most feared complication after the use of gadolinium is nephrogenic systemic fibrosis, especially in patients on hemodialysis. A trombocitopenia aguda induzida pela utilização endovascular de contraste iodado de baixa osmolaridade é um acontecimento raro com os novos contrastes. O mecanismo fisiopatológico que provoca a diminuição do número de plaquetas ainda não foi esclarecido, mas suspeita-se que possa ser devido a um mecanismo imunológico por toxicidade após a exposição ao contraste. Apresenta-se o caso clínico de um homem de 47 anos com trombocitopenia aguda severa, devido à exposição a contraste iodado. A contagem de plaquetas após o procedimento desceu para zero, o que corresponde ao valor mais baixo alguma vez reportado. A revascularização miocárdica percutânea foi realizada guiada por IVUS e gadolínio, sem complicações. Após a utilização do gadolínio, a complicação mais temível é a fibrose fefrológica aguda, especialmente em doentes em hemodiálise.

References

5